Ceasing Seizures Causes Cleft

Pregant woman who take anti-epileptic drug increase risk of cleft lip, palate in their infants

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) The FDA is warning mother's about a drug that may cause a deformity in infants born to mothers who use it to treat their epilepsy.

The FDA is placing topiramate (sold under the brand name Topamax®) on a list of drugs that pose a risk to the fetus, as shown by human data. However, drugs in this category may also offer benefits that outweigh the risks in certain circumstances.

Topiramate is a drug used to treat certain types of seizures that result from epilepsy and is prescribed for use alone or in combination with other drugs. The potential problem with topiramate is that it could cause cleft lip and cleft palate in infants whose mothers used the drug. Topiramate is also FDA-approved to prevent migraine headaches.

In light of the fetal risk posed by the drug, the FDA recommends that pregnant women and women thinking about becoming pregnant should talk about other treatment options with their doctor before starting topiramate. Women who are taking topiramate should tell their doctor immediately if they are planning on getting pregnant or have become pregnant.

The FDA also recommends that women who become pregnant while taking topiramate should talk to their doctor about signing up with the North American Antiepileptic Drug Pregnancy Registry, an organization that compiles information about the outcomes of infants born to mothers who were treated with antiepileptic drugs while they were pregnant.

Epilepsy affects nearly 3 million people in the United States. Although men are more likely to develop epilepsy than women, over one million American women and girls are living with epilepsy.

Reviewed by: 
Review Date: 
March 4, 2011
Last Updated:
March 7, 2011